Toggle: English / Spanish
Milk-alkali syndrome is a condition in which there is a high level of calcium in the body (
). This causes a shift in the body's acid/base balance toward alkaline (metabolic alkalosis). As a result, there can be a .
Calcium-alkali syndrome; Cope syndrome; Burnett syndrome; Hypercalcemia; Calcium metabolism disorder
Milk-alkali syndrome is almost always caused by taking too many calcium supplements, usually in the form of calcium carbonate. Calcium carbonate is a common calcium supplement. It is often taken to prevent or treat bone loss (osteoporosis). Calcium carbonate is also an ingredient found in antacids (such as Tums).
A high level of vitamin D in the body, such as from taking supplements, can worsen milk-alkali syndrome.
Calcium deposits in the kidneys and in other tissues can occur in milk-alkali syndrome.
In the beginning, the condition usually has no symptoms (asymptomatic). When symptoms do occur, they can include:
- Back, middle of the body, and low back pain in the kidney area (related to kidney stones)
- Confusion, strange behavior
- Excessive urination
- Irregular heartbeat (arrhythmia)
- Nausea or vomiting
- Other problems that can result from kidney failure
Exams and Tests
Calcium deposits within the tissue of the kidney (nephrocalcinosis) may be seen on:
Other tests used to make a diagnosis may include:
In severe cases, treatment involves giving fluids through the vein (by IV). Otherwise, treatment involves drinking fluids along with reducing or stopping calcium supplements and antacids that contain calcium. Vitamin D supplements also need to be reduced or stopped.
This condition is often reversible if kidney function remains normal. Severe prolonged cases may lead to permanent kidney failure requiring dialysis.
The most common complications include:
When to Contact a Medical Professional
Contact your health care provider if:
- You take a lot of calcium supplements or you often use antacids that contain calcium, such as Tums. You may need to be checked for milk-alkali syndrome.
- You have any symptoms that might suggest kidney problems.
If you use calcium-containing antacids often, tell your provider about digestive problems. If you are trying to prevent osteoporosis, do not take more than 1.5 grams of calcium per day unless instructed by your provider.
Ferri FF. Milk-alkali syndrome. In: Ferri FF, ed. Ferri's Clinical Advisor 2016. Philadelphia: PA Elsevier; 2016:803.e2-e3.
Smogorzewski MJ, Stubbs JR, Yu ASL. Disorders of calcium, magnesium, and phosphate balance. In: Skorecki K, Chertow GM, Marsden PA, Taal MW, Yu ASL, eds. Brenner and Rector's The Kidney. 10th ed. Philadelphia, PA: Elsevier; 2016:chap 19.
- Last reviewed on 10/13/2015
- Walead Latif DO, nephrologist, Medical Director of Fresenius Vascular Care, and Clinical Assistant Professor of Rutgers Medical School, Newark, NJ. Review provided by VeriMed Healthcare Network. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. © 1997- 2013 A.D.A.M., Inc. Any duplication or distribution of the information contained herein is strictly prohibited.